Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 54, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 4, 2003, 7:32 AM CDT for Osage County, Missouri. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 4, 2003, 7:32 AM CDT (12:32 UTC)
- Expired
- May 4, 2003, 8:15 AM CDT
- In force
- 43 min
- Issued by
- NWS St. Louis, MO
- Area
- Counties, with a storm outline in the text
County Osage County, MO
The radar
The St Louis radar (KLSX), 117 km from the middle of the area, began a volume at 12:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 4, 4:50 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 0.5 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 50 J/kg
- Mixed-layer CIN
- -362 J/kg
- Mixed-layer LCL
- 735 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 474 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
754 WUUS53 KLSX 041232 SVRLSX MOC151-041315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 732 AM CDT SUN MAY 4 2003 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSAGE COUNTY IN CENTRAL MISSOURI * UNTIL 815 AM CDT * AT 732 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 15 MILES WEST OF WESTPHALIA...MOVING EAST AT 35 MPH. THE PRIMARY THREAT FROM THIS STORM WILL BE DAMAGING HAIL. * LOCATIONS IMPACTED INCLUDE... WESTPHALIA FREEBURG RICH FOUNTAIN LINN SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH... DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 3846 9218 3829 9220 3829 9165 3858 9166 $$ TES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 3:45 AM CDT, 3 hours 47 minutes earlier.
Area forecast discussion, May 4, 3:45 AM CDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 345 AM CDT SUN MAY 4 2003 DYNAMICS AND INSTABILITY WL FORM DANGEROUS COMBO FOR EVENTS DURG THE NXT 24HRS...WITH SOME RESULTS OF THAT ALREADY EVIDENT ON RADAR MOSAIC. DPNG S/W OVR NRN HI PLNS WL SLIDE A LTL EWD AND CUTOFF UNDER L/W RDG TDA...AND THIS PTRN XPCTD TO PERSIST AT LEAST THRU MON NGT...WHEN MDLS TRY TO WASH OUT UPR LO. THIS PTRN WL GENERALLY SIGNAL FOR UNSETTLED WX WITH ANY FNTL BDRYS HAVING TROUBLE MAKING MUCH SWD PENETRATION GIVEN FAIRLY ZONAL/WSW MID-LVL FLOW REGIME. REGIONAL RADARS SHOW COMPLEX AREAS OF PCPN...WITH BOWING MCS OVR NEB...ANOTR DVLPG MCS NR KANSAS CITY...AND SEVERAL BANDS OF PCPN. FIRST BAND OF PCPN WAS NOTHING MORE THAN WEEPING ACC--THIS IS NOW E OF MS RVR...WITH EACH SUCCESSIVE BAND OF PCPN A LTL MORE POTENT THAN THE LAST AS INSTABILITY BLDS AND MOIST LYR OF AMS DPNS. NXT BAND OF PCPN NOW MOVG THRU MO PRTNS OF FA AND EVEN STGR BAND OF TSTMS NOW MOVG INTO WRN MO. BANDED NW-SE STRUCTURE OF PCPN RESULT OF LOW-MID LVL WAA/THTA-E ADVCTN. THIS FORCING...SOME DISTANCE NE OF SFC WRMFNT...WL CONT TO PRODUCE PCPN FOR MUCH OF THE DAY...ENDING FM SW TO NE BTWN MIDDAY AND MID-AFTN. MAIN SVR THREAT WITH THIS WL BE LRG HAIL. WRMFNT XPCTD TO EXTD FM NR STJ-N OF COU-JUST S OF STL-CGI BY 00Z/MON. 08Z SFC PLOT ALREADY SHOWS TEMPS IN 70S/DWPTS 65-70F MASSING JUST S OF WRMFNT...AND SO THEREIN LIES THE POTNL FOR TEMPS TO RPDLY SHOOT UP LATE THIS AFTN IF ENUF BREAKS IN CLDS CAN DVLP. EVEN IF CLDS DO HOLD IN TIL NIGHTFALL...NOTICEABLE TEMP RISE WL STILL ACCOMPANY WRM FROPA. STG LLVL JET HELPING TO MAINTAIN MCS OVR NEB WL SLIDE EWD TDA...AND WITH WRM FROPA...WL HELP TO MIX DOWN VERY STG WNDS FOR LATE AFTN AND THRU EVNG HRS. WITH WRM FROPA...ELEVATED EVENT WL END...WITH SFC-BASED EVENT XPCTD TO START ACRS WRN MO THIS AFTN AND THEN SPREAD EWD. FOR OUR AREA THIS WL MEAN VERY LATE AFTN THRU MOST OF TNGT. JUICY AMS (1.5 PWATS) WL COMBINE WITH VERY STEEP MID-LVL LAPSE RATES...APPCHG S/W AND ITS ASSOC SPEED MAX WL CREATE POTNL FOR DANGEROUS STMS. MOST OF ACTIVITY WL LEAVE BY MON...WITH UPR LO TO THE N HELPING TO BRING AREA OF SUBSIDENCE ACRS RGN...BTWN CLDS/PCPN UNDERNEATH LO TO THE N AND SCT PCPN ASSOC WITH OLD LLVL BDRY TO THE S...WHERE CHC POPS WERE KEPT MON THRU TUE NGT. THIS BDRY WL RESIST EFFORTS TO TRY TO MOV IT...RMNG ACRS SERN MO THRU TUE NGT WHEN MDLS BRING ANOTR S/W THRU. .STL...NONE. TES
Hazardous weather outlook, May 4, 7:00 AM CDT, 32 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-051200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 700 AM CDT SUN MAY 4 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI AND WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TODAY AND TONIGHT THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS ACROSS THE ENTIRE AREA. AN AREA OF THUNDERSTORMS WILL FIRST AFFECT MUCH OF THE AREA THROUGH EARLY THIS AFTERNOON...WITH LARGE HAIL BEING THE PRIMARY SEVERE THREAT. LATER THIS AFTERNOON AND CONTINUING THROUGH TONIGHT...CONDITIONS APPEAR EVEN MORE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS. THE MAIN SEVERE THREATS WILL BE DAMAGING WINDS AND LARGE HAIL...WITH THE POSSIBILITY OF TORNADOES AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LINGERING FRONTAL BOUNDARY WILL PROVIDE THE POTENTIAL FOR THUNDERSTORM DEVELOPMENT ACROSS SOUTH CENTRAL ILLINOIS AND SOUTHEAST MISSOURI ON MONDAY...WITH THE THUNDERSTORM CHANCES PERSISTING FOR SOUTHEAST MISSOURI THROUGH TUESDAY AND WEDNESDAY. THERE WILL BE THE CHANCE FOR YET MORE THUNDERSTORMS ON THURSDAY AND FRIDAY ACROSS THE ENTIRE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SEVERE WEATHER PROMPTLY TO THE NATIONAL WEATHER SERVICE. && MORE INFORMATION MAY BE OBTAINED AT... HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE) TES
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 5:27 AM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Moniteau | 63 min |
| May 4, 4:44 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 46 min |
| May 4, 4:49 PM CDT | Severe Thunderstorm Warning | LSX | Ralls | 16 min |
| May 4, 4:58 PM CDT | Severe Thunderstorm Warning | LSX | Saint Charles | 32 min |
| May 4, 5:07 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Montgomery, Pike | 33 min |
| May 4, 5:40 PM CDT | Severe Thunderstorm Warning | LSX | Pike | 50 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.